Mumsnet hasn't checked the qualifications of anyone posting here. If you have medical concerns, please seek medical attention; if you think your problem could be acute, do so immediately. Even qualified doctors can't diagnose over the internet, so do bear that in mind when seeking or giving advice.
This is a Premium feature
To use this feature subscribe to Mumsnet Premium - get first access to new features see fewer ads, and support Mumsnet.Start using Mumsnet Premium
Mirtazapine 15mg(8 Posts)
My GP has prescribed this to me as a muscle relaxant. Everywhere i look this medication is more used as a sleep aid or for anxiety or depression. I have taken it for 3 days already and the brain fog and drowsiness along with increased appetite are worrying me. My muscles are bit less tight around my shoulders but i am really worried whether i should continue.
Has anyone ever been prescribed this medication as a muscle relaxant?
Most medicine used for depression and anxiety are also used as muscle relaxants. I have not taken this exact medicine but have taken amitriptyline in the past for muscle stiffness around my knees. If your GP has prescribed it then he may thought it best for your condition. As for drowsiness and brain fog that is initial reaction , if you keep taking it then these side effects will go away. If it is not necessary to take the medicine in the morning then take it around 6pm so you are not drowsy during the day.
I’m a clinical nurse specialist in mental health and have never seen mirtazapine prescribed in this way. To aid sleep (at lower doses) certainly, although this is not recommended, but not to relax muscles. How strange.
thanks - i also heard about amitriptyline but not mitrazapine - hence really puzzled and also upset. If my GP thinks i am depressed then it would be good if they told me upfront rather than sneakily prescribe it to me.
I’m sure they wouldn’t do that OP as it would be quite unethical. Some mental health drugs can be used as muscle relaxants but not antidepressants on the whole.
Do they think the muscles need relaxing due to tension caused by anxiety. My gp prescribed mirtazapine for me because ki was 'tired but wired'. I was exhausted so was worrying about making mistakes at work, but the worry kept me awake all night so made everything worse. I hadn't realised how much tension I had in my neck, shoulders, back and hips until I had been on mirtazapine for 2 weeks and they relaxed. I was hugely hungry while on it, but the sleep and lack of worry were incredible
@muddledmidget aah that makes sense as i have had a rough few months as struggling to recover from covid symptoms. GP also told me to have it for two weeks which ties in with how long you were prescribed them.
I took them for 6 months in total as needed to continue them to help with insomnia until I left the job that caused the problems. But I definitely felt better after only 2 weeks, and the foggy feeling didn't last too long. Have been off them for 2 years now but an interesting side effect is that my previous phobia of eating in public stopped while I was taking mirtazapine and hasn't ever come back